Skip to main content
main-content
Top

03-08-2022 | Oncology | News | Article

Hearing loss, tinnitus not uncommon in cancer survivors

Author: Shreeya Nanda

medwireNews: US researchers have found a not insignificant incidence of hearing loss and tinnitus among survivors of cancer, regardless of whether they received platinum- or taxane-containing chemotherapy regimens.

Previous studies have “reported on hearing loss associated with the administration of platinum compounds in patients undergoing active treatment for testicular or head and neck cancer,” but “extremely limited information is available on taxane-induced ototoxicity,” explain the study authors in BMJ Supportive & Palliative Care.

The current study included 273 cancer survivors aged an average of 61.1 years who had received platinum alone (12.8%), taxane alone (56.8%), or both (30.4%) for breast, gastrointestinal, gynecologic, or lung cancer. All participants completed questionnaires on hearing loss and tinnitus prior to a study visit in which they underwent an audiometric assessment.

The rates of self-reported hearing loss were comparable in the platinum alone, taxane alone, and platinum plus taxane groups, at 34.3%, 33.8%, and 30.5%, respectively.

This was also the case for audiogram-confirmed hearing loss, which was defined as a score lower than the 50th percentile for a given participant’s age and sex at any frequency, and occurred in 71.4% of individuals given platinum alone, 52.3% of those given taxane alone, and 59.0% of those who received both platinum and taxane.

The incidence of tinnitus was likewise similar across treatment groups, at rates of 45.7%, 40.3%, and 45.1% in the platinum only, taxane only, and platinum plus taxane groups, respectively, in the prestudy questionnaires, where tinnitus was defined as the awareness of it for at least 10% of participants’ time awake.

The corresponding rates at the study visit were a comparable 37.1%, 40.0%, and 39.8%, and in this case tinnitus was defined as occurring for at least 5 minutes/day for 4 days each week.

“Given that no differences were found among the three chemotherapy groups for the occurrence and impact of both hearing loss and tinnitus, it is reasonable to suggest that common mechanistic pathway(s) may underlie the development of both neurotoxicities,” say Christine Miaskowski (UCSF, San Francisco, California, USA) and co-workers.

They add that further preclinical and clinical research is needed to elucidate the underlying mechanisms.

Noting that “a significant percentage of survivors are underestimating the occurrence of hearing loss” and that “these auditory deficits are not reversible,” Miaskowski and colleagues stress the need for oncology clinicians “to assess for hearing loss prior to and during chemotherapy and make appropriate referrals for an audiogram and follow-up.”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

BMJ Support Palliat Care 2022; doi:10.1136/spcare-2022-003684